Alert archive / West Virginia / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 182, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 14, 2006, 7:46 PM EDT for Mason County, West Virginia. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2006, 7:46 PM EDT (23:46 UTC)
- Expired
- Jul 14, 2006, 8:20 PM EDT
- In force
- 34 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Mason County, WV
The radar
The Charleston,WV radar (KRLX), 63 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 8:10 PM EDT | TSTM WND DMG | Leon, WV | SEVERAL LARGE BRANCHES DOWN IN THE CITY OF LEON |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1062 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 718 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 142346
SVRRLX
WVC053-150030-
/O.NEW.KRLX.SV.W.0182.060714T2346Z-060715T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
746 PM EDT FRI JUL 14 2006
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MASON COUNTY IN WEST VIRGINIA
* UNTIL 830 PM EDT
* AT 739 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
POINT PLEASANT...OR ABOUT NEAR GALLIPOLIS...AND MOVING EAST AT 20
MPH.
* LOCATIONS IMPACTED INCLUDE...
LEON...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3889 8217 3873 8222 3857 8217 3872 8184
3899 8203
$$1 follow-up statement
000
WWUS51 KRLX 150020
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
820 PM EDT FRI JUL 14 2006
WVC053-150030-
/O.CAN.KRLX.SV.W.0182.000000T0000Z-060715T0030Z/
MASON WV-
820 PM EDT FRI JUL 14 2006
...THE SEVERE THUNDERSTORM WARNING FOR MASON COUNTY IS CANCELLED...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. THEREFORE...
THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS AND PEA SIZE HAIL
ARE STILL POSSIBLE.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3889 8217 3873 8222 3857 8217 3872 8184
3899 8203
$$
08What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 6:42 PM EDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jul 14, 6:42 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
642 PM EDT FRI JUL 14 2006
.AVIATION /00Z TO 00Z/...
ANY VFR CONDS GIVE WAY TO MVFR DURING THE EVNG AS LIGHT FG /4-5SM HZ
OR BR/ DEVELOPS. IFR WX PSBL BTWN 0-5Z AT ALL SITES WITH BKN LINE
OF TRW MVNG ACR OH XTNDD SW INTO CNTRL KY ATT. RW/TRW SHOULD
DIMINISH GREATLY BY 4Z WITH JUST ISOLD/SCT STORMS ARND.
STRATUS DECK BTWN 015-025 FCST TO DEVELOP IN THE PREDAWN HRS AT ALL
TERMINALS...ESPECIALLY SINCE THEY ARE GOING TO SEE RAINFALL THIS
EVNG. KEPT THINGS JUST ABV IFR SINCE ENOUGH OF A PUFF WL BE
PRESENT. LOW CLDS LIFT BY MID MRNG OWING TO A SCT CU FIELD THE
BALANCE OF THE DAY AT PKB AND HTS...WHILE A BKN CU FIELD IS FCST
ELSW. POP UP RW/TRW ARE PSBL AGAIN TMRW AFTN WITH THE PASSAGE OF AN
UPR AIR SYSTM...BUT MAINLY AT EKN IN THE AFTN.
&&
.PREV DISCUSSION...
/ISSUED 243 PM EDT FRI JUL 14 2006/
SHORT TERM /TONIGHT AND SATURDAY/...
RW/TRW ARE RAPIDLY DEVELOPING AS CONVECTIVE TEMPS HV BEEN ATTAINED
AND ITS ALL THATS REQUIRED IN THIS TROPICAL ENVIRONMENT. AREAL
CVRG OF STORMS WL INC THE BALANCE OF THE AFTN THRU THE EVNG HRS. AN
MCS IS FCST TO DEVELOP IN THE LWR OH VLY THIS AFTN AND TREK E THIS
EVNG REACHING WRN AREAS BTWN 3-6Z. A SECOND CLUSTER CLOSER /LIKELY
STRONGER/ BUILDS S ACR OH AND TRAVERSES NRN XCTNS THIS EVNG. BOTH
BRING UNWELCOME RAIN DUE TO SATURATED GROUNDS. CLOUDS A TOUGH
CALL...ESPECIALLY DURING THE PREDAWN HRS...THINK ANOTHER STRATUS
DECK DEVELOPS SINCE ATMS IS TOO WARM FOR FG /TD > 70F/...OTRW PCLDY.
UPR AIR SYSTM MOVES THRU A LTL FASTER THAN INITIALLY THOUGHT AS SERN
OH AND NERN KY SHOULD BE DRY BY DAWN SAT...WHILE SCT-NUM RW/TRW WL
BE ONGOING IN THE MTNS. H5 TROF AXIS IS E OF THE MTNS ARND
15Z...HWVR LLVL MSTR REMAINS QUITE HIGH ALLOWING FOR ISOLD TRW IN
THE MTNS TMRW AFTN. THEREFORE...LEFT THE SMALL POP FM EKN-CWD BTWN
18-23Z SAT.
LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
5H RIDGE WITH DECENT HEIGHT RISES TO DEVELOPS TROUGH EXITS THE
FORECAST AREA SATURDAY NIGHT. THIS FEATURE WILL USHER IN A WARMER
AND DRIER AIRMASS WHICH WILL PREVAIL THROUGH MUCH OF THE EXTENDED
PERIOD.
DECENT CAPPING ALOFT WILL KEEP AFTERNOON CONVECTIVE ACTIVITY AT A
MINIMUM MOST DAYS THIS PERIOD. HOWEVER...BAROCLINIC BOUNDARY SETS
UP ACROSS THE GREAT LAKES REGION WEDNESDAY. MODELS IN AGREEMENT IN
KEEPING THIS FEATURE TO FAR TO THE NORTH TO HAVE ANY REAL CHANCE
AT BREAKING RIDGE AND CAPPING EFFECT DOWN. BUT HAVE LEFT JUST
SLIGHT CHANCE POPS IN THE FAR NORTH LATE TUES INTO WED TO ACCOUNT
FOR PROXIMITY TO BNDRY.
HAVE TRIMMED FCST HIGHS FROM MODEL GUIDANCE EARLY IN THE EXTENDED
PERIOD SINCE WE WILL STILL BE IN A DRYING TREND...AND GROUND IS
STILL DRYING. OTHERWISE GUIDANCE ON TRACK WITH WARMING TREND AS
HGT AND THICKNESS VALUES TREND UPWARDS.
HYDROLOGY...
LETTING FFA RIDE THRU THE 3AM AS SCT-NUM RW/TRW HV DEVELOPED WITH A
FEW HRS OF HEATING. RAINFALL RATES SO FAR HV BEEN 0.50 INCHES AN HR
IN THE STRONGEST STORMS. MAIN CONCERN TNGT IS TRAINING OF
STORMS...ESP ACR THE TUG BASIN WHICH IS GETTING HIT ATT. ALL THE
INGREDIENTS REMAIN IN PLACE FOR A HIGH WATER THREAT / LO FFG/
13-14KFT WRM CLD DEPTHS/ H8 DWPTS OF 16C/ AND 10-15KTS OF FLOW.
PREV DISCUSSION...
/ISSUED 125 PM EDT FRI JUL 14 2006/
AVIATION /18Z TO 18Z/...
MVFR WX DOMINATES MOST OF THE PD...OCNL VFR THIS AFTN AS CIGS WL BE
SCT AT TIMES. HWVR AS THE AFTN WEARS ON...LOOK FOR BKN CIGS AREA
WIDE DUE TO LOTS OF LLVL MSTR. SCT RW/TRW ARE FCST THIS AFTN ON THRU
5Z OR SO. ANY STORM WL BRING VIS DOWN TO IFR AND PERHAPS CIGS AS
WELL. NOT CONFIDENT ENOUGH TO INSERT PREVAILING TSTMS GVN GARDEN
VARIETY COVERAGE XPCTD...SO CB WL SUFFICE.
IFR CONDS /1-2SM VIS/ AGAIN DEVELOP IN THE PREDAWN HRS...BUT A
STRATUS DECK KEEPS CIGS FM GOING INTO THE DIRT. CLDS BREAK UP BY
14-15Z MUCH LIKE THIS MRNG OWING TO A SCT-BKN CU FIELD. HTS AND PKB
BCM VFR BY MID MRNG SAT AS AN UPR AIR SYSTM PASSES ALLOWING DRY AIR
TO FILTER IN.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH FOR WVZ005>011-013>020-024>040-046-047 UNTIL
3 AM SATURDAY.
OH...FLASH FLOOD WATCH FOR OHZ066-067-075-076-083>087 UNTIL 3 AM
SATURDAY.
KY...FLASH FLOOD WATCH FOR KYZ101>103-105 UNTIL 3 AM SATURDAY.
VA...FLASH FLOOD WATCH FOR VAZ003-004 UNTIL 3 AM SATURDAY.
&&
AVIATION...29Hazardous weather outlook, Jul 14, 4:58 AM EDT, 14 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 458 AM EDT FRI JUL 14 2006 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-150900- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN- WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM- KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE- CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING- RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 458 AM EDT FRI JUL 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT FOR TODAY AND TONIGHT. THE GROUND REMAINS SATURATED DUE TO RECENT RAINS. ADDITIONAL SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TODAY AND TONIGHT. HEAVY RAINFALL WITH THESE STORMS COULD CAUSE FLASH FLOODING OF STREAMS AND CREEKS. MANY AREAS ARE SO SATURATED THAT LESS THAN AN INCH OF RAIN IN AN HOUR COULD CAUSE PROBLEMS. RAINFALL RATES OF 1 TO 2 INCHES AN HOUR ARE POSSIBLE WITH THUNDERSTORMS TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.
In the hours before
Special weather statement, Jul 14, 4:43 PM EDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 443 PM EDT FRI JUL 14 2006 OHZ075-142130- ATHENS- 443 PM EDT FRI JUL 14 2006 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...FOR WESTERN ATHENS COUNTY. AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTH OF NELSONVILLE...OR ABOUT 5 MILES NORTHEAST OF LAKE HOPE STATE PARK...MOVING NORTHEAST AT 10 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE BURR OAK STATE PARK...TRIMBLE...THE PLAINS...JACKSONVILLE...GLOUSTER AND CHAUNCEY. EXPECT SMALL HAIL AND FREQUENT LIGHTNING IN THE PATH OF THIS STORM. BRIEF HEAVY RAIN WILL ALSO ACCOMPANY THIS STORM. THIS RAIN COUPLED WITH ALREADY WET SOIL FORM PREVIOUS RAINS WILL CAUSE SMALL STREAMS AND CREEKS TO RISE. MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS MAY ALSO BE POSSIBLE. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 11
Special weather statement, Jul 14, 5:49 PM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 549 PM EDT FRI JUL 14 2006 KYZ101>103-OHZ083-087-142245- BOYD-CARTER-GREENUP-JACKSON-LAWRENCE- 549 PM EDT FRI JUL 14 2006 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 549 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG LINE OF THUNDERSTORMS FROM 22 MILES WEST OF JACKSON TO 12 MILES SOUTHWEST OF OLIVE HILL...OR FROM 8 MILES SOUTH OF WAVERLY TO MOREHEAD...MOVING EAST AT 20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE VERNON...PETERSBURG...PEDRO...MABEE...RUSH AND PRINCESS. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. SLOW MOVING THUNDERSTORMS ARE PRODUCING RAINFALL AMOUNTS OF 1 INCH PER HOUR. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 13
Special weather statement, Jul 14, 6:15 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 615 PM EDT FRI JUL 14 2006 WVZ014-015-142300- KANAWHA-PUTNAM- 615 PM EDT FRI JUL 14 2006 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER TEAYS VALLEY...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE WINFIELD...ST. ALBANS...SISSONVILLE...POCA...NITRO AND HURRICANE. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THESE THUNDERSTORMS ARE PRODUCING RAINFALL AMOUNTS OF 1 INCH PER HOUR. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 13
Special weather statement, Jul 14, 7:03 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 703 PM EDT FRI JUL 14 2006 WVZ008-015-142345- JACKSON-KANAWHA- 703 PM EDT FRI JUL 14 2006 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 703 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTHWESTERN KANAWHA COUNTY...OR ABOUT OVER SISSONVILLE...MOVING NORTHEAST AT 25 MPH. THIS STORM WILL MOVE ACROSS SOUTHERN JACKSON COUNTY THROUGH 730 PM EDT. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 13
Special weather statement, Jul 14, 7:15 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 715 PM EDT FRI JUL 14 2006 KYZ103-105-OHZ086-087-WVZ005>007-150000- BOYD-CABELL-GALLIA-LAWRENCE-MASON-WAYNE- 715 PM EDT FRI JUL 14 2006 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 715 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM FROM 6 MILES SOUTHWEST OF ALBANY TO 7 MILES EAST OF SANDY HOOK...MOVING EAST AT 20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE CENTERVILLE...HUNTINGTON...DURBIN...BURNAUGH...LOUISA AND PROCTORVILLE. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS LINE OF STORMS. THESE THUNDERSTORMS ARE PRODUCING RAINFALL AMOUNTS OF 1 INCH PER HOUR. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 13
Local storm report, Jul 14, 7:38 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
738 PM EDT FRI JUL 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM FUNNEL CLOUD 5 E HUNTINGTON 38.41N 82.34W
07/14/2006 CABELL WV NWS EMPLOYEE
&&
KFLEEGELThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 7:26 PM EDT | Severe Thunderstorm Warning | RLX | Cabell | 49 min |
| Jul 14, 7:38 PM EDT | Severe Thunderstorm Warning | RLX | Wayne | 52 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.